Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Breast Cancer Awareness Group Breast Cancer Awareness Group

Side effects from Tamoxifen??/Barrett's Esophagus UPDATE

Posted by on Feb. 6, 2013 at 11:18 PM
  • 2 Replies

My Mom was treated for breast cancer with chemo and radiation. Her last treatment was Dec  2011. Both treatments were done from June-Dec.  All of 2012 and current she has been taking Tamoxifen. She lost at least 23 pounds with the chemo and radiation treatments. She was 147 at the end of 2011. Now she is 123 pounds. Does taking this drug cause you to loose so much weight?

She has been dealing with being told she has Barrett's Esophagus. They went in at the end of January to widen her esophagus at first, then found out about the Barrett's. She went in the beginning of this month to have an Ablation of the esophagus to remove the HIGH dysplasia cells to prevent cancer. The side effects of that treatment should have been zero. But, maybe there is?? She goes sees the specialist tomorrow about her not feeling well to not eat. She slept for days. Today was the first day she called me for a week and sounded sorda clear.  She lost two pounds in one week. Due to wanting to eat but couldn't felt sick. If he says she is fine in his area then I was wondering about Tamoxifen if that is causing her problems. She goes sees her chemo doctor the 21 of this month.

I am worried about her. She will be 69 the 28 of the month. She is a leap year baby really her birthday is the 29! She is in remission from lung cancer. She has COPD. If she were to get pneumonia she is a goner. She is at risk already, but she has no reserve to help keep herself going until the sickness is gone. 

I also wonder if she could have mind issues of not wanting to get heavy again??? This is every girls dream to loose weight. She is skin "loose skin" and bones. Very sad and no energy. 

It feels like she is fading and I won't have her long. 

Please give your story or what you know or have dealt with.

Thanks.

UPDATE:

We have found out why she has been loosing weight , feeling full, very tired. She had an cat scan done yesterday and she has LIVER cancer. I thought it was her esphogus, or her new way of thinking but she truly has had real health issues and no one knew.I had a feeling something was wrong but needed a doctors help.  

She did blood work today. Still need an biopsy to find out the stage and the treatments. I just hope she is strong enough body wise to take the treatments. 

I made sure to be with her for the call. She actually took it better than I thought. She said she has lots to live for. My daughter graduates from college is June, my son and wife are trying to have a baby etc. She has an younger grand daughter she wants to see graduate from high school. So, her mood is stronger than it was the last time I wrote.

Tomorrow is her 69 birthday. Saturday we will get with her for cake and ice cream. No large meal like normal she is not hungry like normal.

I really think she has had this for some time. She just never complained to the doctors and had them figure out her problem. She has gone to lots of doctor appointments but they don't really do exams mostly talk. She is the type to keep things to herself., because the day she goes to the doctor she seems to feel better, but the day before she didn't.

I have cried a bunch and then get strong. Now need to wait and see the results of tests.


by on Feb. 6, 2013 at 11:18 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-2):
Nora_A
by Member on Feb. 7, 2013 at 2:49 PM

I am sorry to hear that your mom isn't doing well. I lost my mom to cancer, so I know how hard it is to watch someone you love so much deteriorate right before your eyes. 

I'm a little bit surprised that they've chosen tamoxifen for her. I'm assuming that at her age she is post menopausal, and these days it seems more common to use aromatase inhibitors for older women. Generally speaking, weight gain is a more common side effect of tamoxifen than weight loss, but each person reacts differently.

Like your mom, I had both chemo and radiation, which I finished in June of 2011. For me the worst side effect of tamoxifen has been joint pain. In the early going it was so bad that I would cry myself to sleep. I still have the odd really bad day, but it's much more bearable now. Tamoxifen does slightly increase the risk for uterine and ovarian cancers, and since both of those run in my family I had a hysterectomy with bilateral oophorectomy last May. That may seem a bit extreme for a "may happen", but I sleep better at night now.

Please feel free to come here to vent any time, and also to let us know how your mom is doing.  You will find plenty of support in this group.  

Oh, and in the midst of everything that is going on with your mom, please remember to take care of YOU. 

sunshine97325
by Member on Feb. 7, 2013 at 6:23 PM

Thank you for responding. 

She had an estrogen base cancer, is why I think she has to take the tamoxifen. She does complain of shoulder pain, but she has that too with her breathing problems.

She has had a hysterectomy several years ago. 

It sounds like you are just a few months ahead of my Mom. She started treatments in June 2011 and done in Dec. 2011. So, she is really handling the tamoxifen better than I think??

I have not heard from her today about her throat issue. So, I guess, that is the main area. But, I feel everything is connected. 

I have dealt with ailing/dying family members, so I have seen them deteriorate before my eyes. That is why I am worried. I feel the time is getting closer. But, so far there is no major sickness to bring her completely down. So, I just need to her get back on her feet, but she has to do it. 

I will update when I know more. I do think of myself. I live an hour away so I am not there with her all the time. Her husband who is an work a holic at the age of 82!! He needs to be there more and chooses to work, not because of the money but because it gets him a way to cope etc. And he just loves to work. Also my brother is close to her by location but has a hard time to check in at times. 

I am sorry to learn you lost your Mom due to cancer. We need our "Moms at any age." It sounds like you are doing well these days!!! Adjusting to what side effects that you have, and taking your health in your hands to help prevent cancer from returning. I would do the same thing. 

Thanks for the reply.

Quoting Nora_A:

I am sorry to hear that your mom isn't doing well. I lost my mom to cancer, so I know how hard it is to watch someone you love so much deteriorate right before your eyes. 

I'm a little bit surprised that they've chosen tamoxifen for her. I'm assuming that at her age she is post menopausal, and these days it seems more common to use aromatase inhibitors for older women. Generally speaking, weight gain is a more common side effect of tamoxifen than weight loss, but each person reacts differently.

Like your mom, I had both chemo and radiation, which I finished in June of 2011. For me the worst side effect of tamoxifen has been joint pain. In the early going it was so bad that I would cry myself to sleep. I still have the odd really bad day, but it's much more bearable now. Tamoxifen does slightly increase the risk for uterine and ovarian cancers, and since both of those run in my family I had a hysterectomy with bilateral oophorectomy last May. That may seem a bit extreme for a "may happen", but I sleep better at night now.

Please feel free to come here to vent any time, and also to let us know how your mom is doing.  You will find plenty of support in this group.  

Oh, and in the midst of everything that is going on with your mom, please remember to take care of YOU. 


Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)